- A lawsuit has been filed against Novo Nordisk and Eli Lilly, the drug manufacturers of blockbuster weight loss drugs Ozempic and Mounjaro.
- A woman from Louisiana claims she was prescribed the drugs by her doctor and experienced severe gastrointestinal side effects, including gastroparesis.
- Also known as stomach paralysis, gastroparesis is a rare side effect of GLP-1 and similar drugs.
- Other cases of severe outcomes from Ozempic, Wegovy, and Mounjaro have been recently reported.
- Experts say that patients and clinicians must be aware of severe side effects like gastroparesis and its consequences.
The rise of popular GLP-1 drugs such as Ozempic and Wegovy and similar drugs like Mounjaro, which are used to treat type 2 diabetes and, in some cases, obesity, has led to some people reporting severe side effects.
The active ingredient in these injectable medications is semaglutide (Ozempic, Wegovy) or tirzepatide (Mounjaro), which slows digestion in the stomach. In rare cases, the stomach can take too long to empty out, leading to “stomach paralysis” or gastroparesis.
One such case led to a lawsuit that was filed on August 2 by Jaclyn Bjorklund, a 44-year-old woman from Louisiana who lost 150 pounds from taking the drugs as prescribed by her doctor.
Bjorklund’s attorneys say she suffered severe injuries from the drugs, including stomach paralysis, claiming the injuries could be permanent. She is suing the manufacturers of both drugs, Novo Nordisk (Ozempic and Wegovy) and Eli Lilly (Mounjaro), for failing to warn of the risk of severe gastrointestinal events.
“As a result of using Defendants’ Ozempic and Mounjaro, Plaintiff was caused to suffer from severe gastrointestinal events, which resulted in, for example, severe vomiting, stomach pain, gastrointestinal burning, being hospitalized for stomach issues on several occasions including visits to the emergency room, teeth falling out due to excessive vomiting, requiring additional medications to alleviate her excessive vomiting, and throwing up whole food hours after eating,” the lawsuit claims.
Stomach paralysis can result from various factors but is a documented side effect of taking GLP-1 and similar drugs like Ozempic and Mounjaro.
If food is taking too long to leave the stomach due to a condition called gastroparesis, it can harden into masses called bezoars, according to the
Stomach paralysis, alongside more common symptoms like vomiting and nausea, is something that Dr. Shilpa Mehra Dang, a gastroenterologist at Medical Offices of Manhattan, said needs to be kept in mind by both patients and clinicians.
“The link between GLP-1 drugs and stomach paralysis isn’t fully known yet,” Dang told Healthline.
“But it’s thought that it has to do with how these drugs affect the autonomic nervous system, which is in control of the digestive tract’s bodily functions. It is very important for doctors and nurses to keep an eye on patients who are taking GLP-1 receptor agonist drugs for any signs of stomach problems, such as sickness, vomiting, bloating, and feeling full before they should. These are all symptoms of gastroparesis.”
Weight loss specialists like Dr. Mir B. Ali, a bariatric surgeon, want to make it clear that severe stomach paralysis is still a rare side effect.
“I was somewhat surprised to see this as a long-term complication with patients continuing to experience problems even after stopping the medication,” Ali said.
“I would caution patients who already have a diagnosis of gastroparesis not to use this medication and make all patients aware of this. However, I would also inform them that the incidence of this side effect is relatively low.”
Wegovy, for instance, was approved for weight loss by the FDA and has already been found to treat type 2 diabetes effectively. Research into reported side effects has been
The latest reports of stomach paralysis came after the FDA received complaints via their public reporting system, according to CNN.
Dr. Andrew Boxer, gastroenterologist at Gastroenterology Associates of New Jersey, is among a number of gastroenterologists who said he’s seeing an increased number of patients coming into his practice complaining of side effects from these types of drugs.
“I was seeing a tremendous amount of people coming in just with nausea, vomiting, and feelings of fullness, early satiety, just not feeling well … Universally these patients were on GLP-1’s.”
Boxer said there are two main issues when it comes to treating patients with these symptoms. First, they may be unaware that these side effects were even a possibility. Second, he said that many people don’t think to mention that they are taking these medications at all, especially if they’ve started them since their last visit.
“They’re seeing a GI doctor for a colonoscopy. They think you [only] need to know about constipation, diarrhea, blood in the stool if someone had colon cancer in their family, and that’s it,” Boxer said.
Dr. Amy Lee, Chief Medical Officer at the California-based Lindora clinic, prescribes GLP-1s as part of her practice. She said that she hasn’t seen any patients who have experienced severe side effects. However, she emphasized that communication about all possible side effects including severe ones is vital to patient health.
“I think some of my patients have this mentality of, ‘Just give me this medication, I don’t want to hear more about it. I just want to take it like right now, as soon as possible.’ But you really, truly, do need to sit down with a provider who’s managing your medications, who’s following up with you to document all side effects,” Lee said.
Lee, whose work involves obesity medicine, also said that clinicians need to be mindful when it comes to possible candidates for these medications who have a previous history of gastrointestinal issues. She wants people to know that it’s important for practitioners to be able to differentiate between what might be a drug side effect versus a symptom.
“Understanding your patient population is key. And also, if someone comes in with a lot of gastric issues in the first place, then don’t put them on something that you know is going to actually slow down their gut even more. Because you’re not doing anyone a favor, you may be causing more harm than good.”
If you’re having side effects from GLP-1 or similar drugs, whether you’re taking Ozempic, Wegovy, or Mounjaro, a physician can order tests to identify whether the medication is the problem.
After discussing your symptoms, Boxer said that one of the first steps would be to get a gastric emptying study.
“That’s when you give a patient a radio-labeled food, usually an egg sandwich or sometimes oatmeal, and use serial X-rays or different images to look to see how quickly things are [going] through the stomach.”
From there, patients may be told to stop their GLP-1 and given medications to counteract these symptoms.
Regardless of possible pathways to treatment, Dang said that symptoms like fluctuating blood sugars, heartburn, bloating, or vomiting should all be reason enough for a patient taking a GLP-1 drug to check in with a medical professional.
“If a patient has any of these signs or is worried about possible side effects, they should talk to their healthcare provider as soon as possible. Early diagnosis and treatment are important for dealing with gastroparesis well and avoiding problems.”
A woman filed a lawsuit against the drug makers for Ozempic and Mounjaro after experiencing severe gastrointestinal events, including gastroparesis, also known as stomach paralysis.
Anyone taking GLP-1 or similar drugs to treat diabetes or obesity should talk with their doctor about concerns they have about side effects and report any unusual side effects immediately.